Tennessee, 2015

Flash Flood and Damaging Wind in Tennessee, July 1, 2015

July 1, 2015 · NWS MRX · 2 events in 1 county or zone

A few trees were knocked down by thunderstorm gusts when a remnant meso-scale convective system moved southeast out of Western Kentucky and Western Tennessee into the southern Appalachian region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were knocked down by thunderstorm gusts when a remnant meso-scale convective system moved southeast out of Western Kentucky and Western Tennessee into the southern Appalachian region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 1:31 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 1, 1:31 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT WED JUL 1 2015

.SHORT TERM...(TONIGHT AND THURSDAY)...A VERY UNSETTLED SHORT TERM
PERIOD. ATMOSPHERE WILL REMAIN QUITE MOIST AND ROUNDS OF CONVECTION
WILL AFFECT THE REGION AS DISTURBANCES ROTATE THROUGH THE UPPER
TROUGH OVER EASTERN US. WIND FIELDS NOT OVERLY IMPRESSIVE AND CLOUDS
WILL HELP TO SUPPRESS INSTABILITY A BIT...HOWEVER...SOME CONVECTION
STILL COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT.
GIVEN THE VERY HIGH PW VALUES OVER THE AREA...FLOODING WILL CONTINUE
TO BE A CONCERN.  CONFIDENCE NOT HIGH ENOUGH FOR WIDESPREAD FLOODING
TO ISSUE ANY FLASH FLOOD WATCH AT THIS TIME..BUT IT WILL CERTAINLY
BEAR WATCHING.  WILL CONTINUE TO HAVE BOTH FLOODING AND SEVERE
THREAT IN HWO. WILL NOT STRAY FAR FROM MAV TEMPS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... A PREVAILING
LONGWAVE UPPER-TROUGH OVER THE EASTERN CONUS WILL CONTINUE TO
PROMOTE BELOW NORMAL TEMPERATURES AND A VERY MOIST ENVIRONMENT
CONDUCIVE FOR HIGH CHANCES FOR HEAVY PRECIPITATION INTO THE HOLIDAY
WEEKEND. ONGOING AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE OVER THE FORECAST AREA THURSDAY NIGHT...BEFORE TAPERING OFF
BY FRIDAY MORNING AS THE SUBTLE SHORTWAVE ROTATING AROUND THE LOW
CLEARS THE AREA. ON FRIDAY...MODELS ARE PROGGING THE AMPLIFICATION
OF THE UPPER-LOW MAY BE MORE FOCUSED OVER THE MID-MISSISSIPPI
VALLEY/LOWER OHIO VALLEY...SO MODELS ARE LESS BULLISH ON
PRECIPITATION DURING THE DAY. HOWEVER...DEEP MOISTURE WILL ALLOW
FOR GOOD DIURNAL COVERAGE ON FRIDAY...SO LIKELY POPS SEEMED
WARRANTED /WITH HEAVY RAINFALL AND MARGINALLY SEVERE WIND GUSTS
BEING THE BIGGEST THREATS/. AFTER SOMEWHAT OF A BRIEF LULL FRIDAY
NIGHT... MODELS SHOW ANOTHER ROUND OF DEEP CONVECTION AGAIN ON
SATURDAY /INDEPENDENCE DAY/...OVER MUCH OF THE REGION...ESPECIALLY
BY THE AFTERNOON....SO HAVE KEPT LIKELY POPS GOING INTO SATURDAY
NIGHT. THE UPPER-TROUGH AXIS PASSES MERCIFICALLY TO THE EAST BY
MONDAY. HOWEVER...DESPITE THE UPPER-RIDGE OVER THE SOUTHERN PLAINS
TRYING TO NOSE IN BY EARLY TO MID NEXT WEEK...A REASONABLE CHANCE
FOR SCATTERED STORMS WILL LINGER THROUGH THE END OF THE PERIOD.

AS MENTIONED EARLIER...THE VERY MOIST ENVIRONMENT IN PLACE WILL BE
CONDUCIVE TO WIDESPREAD HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
PWATS AS HIGH AS 1.7 TO 2.O INCHES WILL BE POSSIBLE DURING THIS
STRETCH. SOUNDING PROFILES ALSO SUGGEST AN ENVIRONMENT FAVORABLE FOR
HEAVY RAINFALL...WITH A TALL/SKINNY CAPE PROFILE OF 1000-1500 J/KG
AND A DEEP WARM CLOUD LAYER. ALL THIS...COMBINED WITH THE EXPECTED
HIGH STORM COVERAGE AND SLOW STORM MOTIONS/LOW SHEAR SETS THE STAGE
FOR HEAVY RAINFALL/FLOODING CONCERNS. THUS...WILL CONTINUE TO NEED
TO MONITOR FOR FLASH WATCHES/WARNINGS OVER THE NEXT SEVERAL PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  82  70  85 /  70  80  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  78  68  82 /  70  80  80  70
OAK RIDGE, TN                       69  79  69  82 /  70  80  80  70
TRI CITIES AIRPORT, TN              66  78  66  78 /  70  80  80  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW/AMP
Hazardous weather outlook, Jul 1, 2:47 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EDT WED JUL 1 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
347 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT
AS AN UPPER LEVEL TROUGH BUILDS INTO THE REGION. THE MAIN THREAT
WITH THESE STORMS WILL BE FROM DAMAGING WIND GUSTS AND LOCALLY
HEAVY DOWNPOURS THAT COULD LEAD TO SOME LOCALIZED FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UPPER TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE EASTERN
STATES FOR MUCH OF THE WEEK. SEVERAL ROUNDS OF DISTURBANCES MOVING
AROUND THE TROUGH WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS
EACH DAY. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH THE
MAIN CONCERN BEING STRONG DOWNBURST WINDS...TORRENTIAL RAINS...AND
FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING IS POSSIBLE...WITH THE
GREATEST RISK OF FLOODING EXPECTED TO BE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.

In the hours before

Local storm report, Jul 1, 12:02 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
06/30/2015                   RHEA               TN   EMERGENCY MNGR

            COUPLE TREES DOWN NEAR DAYTON

0230 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
06/30/2015                   ROANE              TN   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY BETWEEN 215 AND 245

0230 PM     TSTM WND DMG     2 SW KINGSTON           35.85N 84.54W
06/30/2015                   ROANE              TN   911 CALL CENTER

            ONE TREE DOWN PER PICTURE ON WBIR FACEBOOK-TIME ESTIMATED

0250 PM     FLASH FLOOD      HARRIMAN                35.93N 84.56W
06/30/2015                   ROANE              TN   911 CALL CENTER

            SEVERAL ROADS COVERED WITH WATER

0305 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
06/30/2015                   LOUDON             TN   911 CALL CENTER

            COUPLE OF TREES DOWN.

0309 PM     HAIL             3 E FARRAGUT            35.87N 84.13W
06/30/2015  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

0335 PM     HAIL             ELGIN                   36.33N 84.61W
06/30/2015  E0.50 INCH       SCOTT              TN   TRAINED SPOTTER

0345 PM     TSTM WND DMG     2 N ELGIN               36.36N 84.61W
06/30/2015                   SCOTT              TN   911 CALL CENTER

            ONE TREE DOWN ON BLACK CREEK RD

0345 PM     TSTM WND DMG     3 N KODAK               36.02N 83.63W
06/30/2015                   SEVIER             TN   PUBLIC

            4 TO 5 INCH TREE LIMBS DOWN

&&
Special weather statement, Jul 1, 12:19 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT WED JUL 1 2015

TNZ012-011745-
SCOTT TN-
119 PM EDT WED JUL 1 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 145 PM EDT...

AT 119 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MOUNT PISGAH...OR 9 MILES NORTHEAST OF JAMESTOWN...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...BIG SOUTH FORK NATIONAL
AND HONEY CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.

LAT...LON 3659 8435 3634 8439 3639 8467 3641 8467
      3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 1719Z 277DEG 30KT 3655 8484

AMP.23
Special weather statement, Jul 1, 12:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT WED JUL 1 2015

TNZ012>014-036-037-011845-
CAMPBELL TN-SCOTT TN-ANDERSON TN-CLAIBORNE TN-UNION TN-
154 PM EDT WED JUL 1 2015

SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...SCOTT...ANDERSON...
CLAIBORNE...AND UNION COUNTIES UNTIL 245 PM EDT...

AT 154 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HELENWOOD...OR NEAR ONEIDA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...JACKSBORO...HUNTSVILLE...HELENWOOD...
JELLICO...CARYVILLE...NORRIS...WINFIELD...COVE LAKE S.P....BIG RIDGE
S.P....ELK VALLEY...PAULETTE...WHITE OAK...KETCHEN...NORRIS LAKE...
CLAIRFIELD...ROYAL BLUE...FINCASTLE AND NORMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.

LAT...LON 3659 8393 3618 8389 3638 8469 3639 8469
      3640 8466 3641 8467 3641 8466 3643 8469
      3646 8470 3659 8464
TIME...MOT...LOC 1754Z 285DEG 28KT 3645 8453

AMP.23
Special weather statement, Jul 1, 1:16 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM CDT WED JUL 1 2015

TNZ098-011900-
MARION TN-
116 PM CDT WED JUL 1 2015

SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 200 PM CDT...

AT 115 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KIMBALL...OR 7 MILES NORTHWEST OF JASPER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MONTEAGLE...POWELLS
CROSSROADS...ORME...MARTIN SPRINGS...FOSTER FALLS S.P....SEQUATCHIE
CAVE...HALETOWN (GUILD)...HICKS GAP S.P....FIERY GIZZARD S.P. AND NEW
HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR NICKAJACK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3523 8586 3521 8575 3522 8572 3520 8540
      3518 8539 3511 8539 3509 8536 3507 8536
      3504 8539 3504 8541 3500 8543 3498 8548
      3498 8554 3503 8586
TIME...MOT...LOC 1815Z 280DEG 29KT 3512 8574

AMP.23
Special weather statement, Jul 1, 1:23 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUL 1 2015

TNZ085-011915-
MCMINN TN-
223 PM EDT WED JUL 1 2015

SIGNIFICANT WEATHER ADVISORY FOR MCMINN COUNTY UNTIL 315 PM EDT...

AT 223 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATHENS...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ETOWAH...ENGLEWOOD...RICEVILLE AND DENTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS!

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.

LAT...LON 3527 8463 3541 8482 3547 8479 3547 8477
      3552 8474 3543 8444 3542 8443 3540 8443
      3540 8441 3535 8441 3532 8443 3531 8447
      3527 8452
TIME...MOT...LOC 1823Z 298DEG 12KT 3542 8471

AMP.23
Special weather statement, Jul 1, 1:36 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT WED JUL 1 2015

TNZ100-101-011915-
BRADLEY TN-WEST POLK TN-
236 PM EDT WED JUL 1 2015

SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...AND WEST POLK COUNTIES
UNTIL 315 PM EDT...

AT 236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENTON...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...BENTON...CHARLESTON...HIWASSEE OCOEE S.P....ARCHVILLE...
PARKSVILLE...TASSO AND RELIANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL TENNESSEE.

LAT...LON 3503 8457 3517 8485 3528 8480 3527 8475
      3525 8473 3526 8471 3525 8470 3525 8471
      3524 8470 3526 8467 3522 8448
TIME...MOT...LOC 1836Z 293DEG 21KT 3518 8473

AMP.23

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 1, 1:42 PM EST
Where
McMinn County, 0.56 mi W of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.420, -84.640

Several trees were downed in the area.

Flash Flood, McMinn

When
July 1, 2:15 PM EST to 4:15 PM EST
Where
McMinn County, 2 mi N of Etowah to 2 mi W of Etowah
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.359, -84.530

Numerous road closures with cars unable to pass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581813, 596387.